Texas, 2004

Flood in Texas, November 17, 2004

November 17, 2004 · NWS EWX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 17, 3:45 AM CST, 1 hour earlier.

Area forecast discussion, Nov 17, 3:45 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 AM CST WED NOV 17 2004

.DISCUSSION...
NEG TILT UPR LOW OVR W TX LIFTING SLOWLY NEWD INTO NORTH TX THIS
MORNING.  BULK OF HEAVY RAINS NOW MOVING THRU THE ERN HALF OF
CWA WITH REDEVELOPMENT OF SCT SHRA/TSRA OVER THE WEST.  NO CHANGE TO
ONGOING FFA...HOWEVER THE WATCH MAY NEED TO BE EXTENDED OVER THE ERN
COUNTIES FOR THIS EVENING AS THE UPR TROF WILL BE SLOW TO MOV EAST
OF THE CWA.  ADDITIONAL SPOTTY RAINFALL AMOUNTS OF 1 INCH IN THE
WEST THIS MORNING AND MORE WIDESPREAD 1 TO 3 INCHES IN THE
CENTRAL/EAST WITH LOCALLY HEAVIER 3 TO 5 INCH TOTALS EAST.  SCT
LINGERING SHOWERS IN THE EAST OVERNIGHT UNTIL THE BASE OF THE
UPR TROF FINALLY SWINGS INTO SE TX.  A S/W RDG BRIEFLY BUILDS INTO
TX ON THU BEHIND THE TROF...WITH PARTIAL CLEARING.  THE RDG QUICKLY
FLATTENS FRIDAY AS THE NEXT S/W TROF PUSHES INTO NM/W TX AND A
LONG WAVE TROF BEGINS TO FORM OVER THE WESTERN CONUS.  THEREFORE WILL
SEE INCREASING CLOUDS FRIDAY WITH RETURN FLOW LIKELY RESULTING IN
WDLY SCT SHOWERS OR PATCHES OF -RA/DZ OVER A CLOUDY WEEKEND.  A
WEAKER CDFNT BRIEFLY BACKDOORS INTO THE NRN CWA LATE SUNDAY THEN
QUICKLY RETREATS WITH A DIRTY SWLY FLOW ALOFT KEEPING SOME MENTION
OF RAIN INTO EARLY NEXT WEEK.  POPS WILL BE ON THE INCREASE BY MID
WEEK AS ANOTHER VIGOROUS UPR LOW TRACKS EAST ACRS N TX TUE-WEDNESDAY
DRIVING A STG CDFNT THRU TX TUE/WED.  THE LATEST ECMWF IS MORE
PROGRESSIVE WITH THE NEXT LOW/CDFNT COMPARED TO THE GFS...AND
THEREFORE THE FORECAST FOR WEDNESDAY A BIT UNCERTAIN AT THIS TIME.
BUT IT APPEARS AT LEAST FOR NOW BOTH HE ECMWF AND GFS INDICATE
THAT THANKSGIVING WILL BE COLDER AND DRIER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  58  73  56 /  80  60  10   0
AUSTIN BERGSTROM INTL AIRPORT  74  59  75  57 /  80  60  10   0
DEL RIO INTL AIRPORT           74  58  76  54 /  50  30   0   0
SAN ANTONIO INTL AIRPORT       74  59  75  58 /  80  60   5   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING THROUGH THIS AFTERNOON 4PM ALL AREAS.

&&

01/03/JB
Hazardous weather outlook, Nov 16, 5:37 AM CST, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.

In the hours before

Local storm report, Nov 17, 1:50 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
150 AM CST WED NOV 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0148 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/17/2004                   BEXAR              TX   DEPT OF HIGHWAYS

            73 ROAD CLOSURES IN CITY.

&&

JPB
Special weather statement, Nov 17, 1:56 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
156 AM CST WED NOV 17 2004

TXZ171>173-183>194-202>209-217>225-228-170815-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
156 AM CST WED NOV 17 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 215 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
   GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE...TRAVIS...HAYS AND KINNEY
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 345 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.
Special weather statement, Nov 17, 2:13 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
213 AM CST WED NOV 17 2004

TXZ171>173-183>194-202>209-217>225-228-170915-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
213 AM CST WED NOV 17 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE...TRAVIS...HAYS AND KINNEY
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 345 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 800 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
   GUADALUPE COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON.
Local storm report, Nov 17, 2:29 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
229 AM CST WED NOV 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0148 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/17/2004                   BEXAR              TX   DEPT OF HIGHWAYS

            73 ROAD CLOSURES IN CITY.

0130 AM     FLASH FLOOD      2 E FLORENCE            30.84N 97.76W
11/17/2004                   WILLIAMSON         TX   LAW ENFORCEMENT

            HIGH WATER RESCUE. NUMEROUS ROADS CLOSED IN COUNTY.

0225 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
11/17/2004                   HAYS               TX   LAW ENFORCEMENT

            43 ROADS CLOSED IN COUNTY.

&&

JBP
Special weather statement, Nov 17, 2:40 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 AM CST WED NOV 17 2004

TXZ171>173-183>194-202>209-217>225-228-170915-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
240 AM CST WED NOV 17 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE...TRAVIS...HAYS AND KINNEY
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 345 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 800 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
   GUADALUPE COUNTIES...

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 530 AM
   FOR LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
   WILSON...DEWITT AND KARNES COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON.
Special weather statement, Nov 17, 4:01 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
401 AM CST WED NOV 17 2004

TXZ171>173-183>194-202>209-217>225-228-171130-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
401 AM CST WED NOV 17 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 700 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE...AND KINNEY COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 800 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
   GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 900 AM FOR LLANO...GILLESPIE
   KENDALL...TRAVIS AND HAYS COUNTIES...

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 530 AM
   FOR LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
   WILSON...DEWITT AND KARNES COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hays

When
November 17, 4:45 AM CST to 4:45 PM CST
Where
Hays forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

The Blanco River at Wimberley crested at 20.12 ft at 0830CST on November 17, where flood stage is 13 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427967.